PrEP side effects – what do I do if they happen?

Have you started taking PrEP? Are you experiencing side effects? Below are some common side effects PrEP-users may experience when getting underway.

A lot of people choose to use PrEP because it can relieve some of the fear and anxiety that comes along with sex and HIV.

When Sydneysider Robert Grigor started taking it, he “finally felt free from worry about HIV.” But upon learning of a list of potential side effects from PrEP, the daily pill, his excitement understandably waned a little.

Wade Anthony, from Canberra, discovered that its benefits weren’t so apparent when he began to experience an icky trifecta of headaches, stomach aches and nausea upon commencing his dosage.

To keep you informed we’ve outlined what side effects you might expect from PrEP below, and explained why this does not diminish its value as an effective HIV prevention method.

What are some side effects of using PrEP?

When starting PrEP, yes there is the possibility of experiencing some side effects. Some guys may have little to none, and for most people who do experience effects, while they may be uncomfortable they are tolerable and usually go away within a few weeks.

When you first start PrEP you might experience side effects like:

  • nausea
  • dizziness
  • headaches
  • fatigue
  • stomach cramps

Though everyone’s physiological response to PrEP will differ, it is important to remember that experiencing side effects is perfectly normal, and there are ways in which they can be alleviated.

“If I took my PrEP before food or after food, I would experience side effects,” Wade recalled. “If I took it while eating lunch, my side effects were less.” Wade’s example highlights that those taking PrEP should consider scheduling their dosages at a time of day that works for them, which may take some experimentation.

With the recent listing of PrEP on the PBS (Pharmaceutical Benefits Scheme), accessibility and affordability of this highly effective HIV prevention strategy is now easier than ever. As more people start PrEP, conversations around side effects are naturally going to increase.

Is it normal to experience side effects while on PrEP?

Just like with any new medication, it can be normal to experience side effects. If your side effects last several weeks and if they are having a big impact on your life, you should speak with your doctor or PrEP prescriber about ways to manage them.

With the recent listing of PrEP on the PBS (Pharmaceutical Benefits Scheme), accessibility and affordability of this highly effective HIV prevention strategy is now easier than ever. As more people start PrEP, conversations around side effects are naturally going to increase.

Keep the conversation going

You can also connect with other PrEP users via Facebook groups such as PrEP’d For Change and PrEPAccessNow to read what other PrEP users are experiencing. It could be helpful and relatable to your own PrEP journey.

Learn more about PrEP and how you can access it on our PrEP page.